Oklahoma, 2024

Heat in Oklahoma, August 1 to 2, 2024

August 1 to 2, 2024 · NWS SHV · 1 event in 1 county or zone

An upper-level ridge of high pressure extending from the Southern Plains across the Gulf Coast region that began in late July, maintained its presence into early August. Afternoon temperatures rose into the middle and upper 90s during the first few days of the month.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper-level ridge of high pressure extending from the Southern Plains across the Gulf Coast region that began in late July, maintained its presence into early August. Afternoon temperatures rose into the middle and upper 90s during the first few days of the month. Deep southerly moisture pooling in advance of a weak frontal boundary resulted in very minimal mixing of dew points, with attendant heat indices ranging from 105-109 degrees each afternoon across McCurtain County in Southeast Oklahoma through August 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 31, 11:35 PM CST, 25 minutes earlier.

Area forecast discussion, Jul 31, 11:35 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1235 AM CDT Thu Aug 1 2024

...New AVIATION...

.UPDATE...
Issued at 1019 PM CDT Wed Jul 31 2024

No major changes to the forecast for tonight, it is hard to update
a miserable forecast...Heat Advisory remains in effect for the
entire region. The only real change I guess is that we do have an
Air Quality Action Day for Caddo, Bossier, and DeSoto Parishes due
to the mixing of Saharan dust into the air and light winds. Please
use precaution when outdoors.

&&

.SHORT TERM...
(This evening through Thursday Night)
Issued at 245 PM CDT Wed Jul 31 2024

Hazardous heat will continue across the Four State Region through
the rest of the week. This is due to ridging that will gradually
break down enough to allow a frontal boundary to approach the
area. As the ridge weakens, winds will shift to gain a more
southwesterly component, allowing for slightly lower dew points in
the lower 70s. That said, dangerous, prolonged heat and
cumulative heat stress, prompts yet another Heat Advisory for
tomorrow. Temperature maximums/minimums will remain in the mid-to-
upper 90s (some 100s possible) and mid-to-upper 70s.

Heat hazard products are almost fully certain to be issued through
most of this week. Adequate precautions and awareness are
encouraged now against the elevated potential for heat illnesses.
This includes (and is not limited to) altering outdoor plans,
taking frequent breaks if you must be outside, checking the
backseat of your vehicle, and knowing the signs and symptoms of
heat exhaustion and heat stroke. /16/

&&

.LONG TERM...
(Friday through next Tuesday)
Issued at 245 PM CDT Wed Jul 31 2024

Hazardous heat will remain as the aforementioned frontal boundary
arrives over the weekend across the Four State Region. Instead of
relief, however, this frontal boundary will induce compressional
heating by Friday, boosting heat indices closer to the 110-degree
mark and potentially prompting issuance of an Excessive Heat
Warning. Medium and long range guidance has trended drier with
rain chances near or below 20 percent all in our southernmost
zones, amounting to Day 1-7 QPF totals below 0.25-inch.
Temperature maximums/minimums will remain in the upper 90s (some
lower 100s likely, probabilities of occurrence greater than 30
percent) and mid-to-upper 70s. /16/

&&

.AVIATION...
(06Z TAFS)
Issued at 1228 AM CDT Thu Aug 1 2024

Very high thin cirrus prevailing across our airspace this late
hour but look for the development of IFR/MVFR ceilings across NE
TX later this morning, spreading north and east into at least NW
LA by sunrise. These ceilings will gradually lift and scatter out
by mid to late morning with VFR conditions returning. VFR
conditions should prevail through the remainder of the TAF period.
Look for S to SW winds today with speeds generally near 7-12kts.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  76  98  78 101 /   0   0   0   0
MLU  76  98  76  99 /   0   0   0   0
DEQ  73  97  72 101 /   0   0   0   0
TXK  76  99  76 101 /   0   0   0   0
ELD  74  98  74  99 /   0   0   0   0
TYR  75  95  77  99 /   0   0   0   0
GGG  74  95  75  98 /   0   0   0   0
LFK  73  96  75  97 /   0   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory from 11 AM this morning to 8 PM CDT this evening
     for ARZ050-051-059>061-070>073.

LA...Heat Advisory from 11 AM this morning to 8 PM CDT this evening
     for LAZ001>006-010>014-017>022.

OK...Heat Advisory from 11 AM this morning to 8 PM CDT this evening
     for OKZ077.

TX...Heat Advisory from 11 AM this morning to 8 PM CDT this evening
     for TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

SHORT TERM...16
LONG TERM....16
AVIATION...09
Hazardous weather outlook, Jul 31, 1:47 PM CST, 10 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
247 PM CDT Wed Jul 31 2024

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-012000-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
247 PM CDT Wed Jul 31 2024

...HEAT ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 11 AM TO 8 PM CDT THURSDAY...

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This afternoon and tonight.

Very hot, humid, and dry conditions will remain in place through
this evening, as an upper level ridge of high pressure remains over
the region. As a result, heat indices will climb to near or in
excess of 105 degrees.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Very hot, humid, and dry conditions will remain in place through
Friday, as an upper level ridge of high pressure builds into the
region. As a result, heat indices will climb to near or in excess of
108 degrees. The approach of a weak surface front this weekend may
focus the potential for isolated to widely scattered showers and
thunderstorms over the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, McCurtain

When
August 1, 12:00 AM CST to August 2, 7:00 PM CST
Where
McCurtain forecast zone
Reported by
Mesonet
Coordinates
34.115, -94.771 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1213597.